MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE MECHANICAL LITHOTRIPTOR V

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE MECHANICAL LITHOTRIPTOR V
Model Number BML-V232QR-30
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/28/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was returned to olympus for evaluation.The device inspection found the basket wire had been detached from the operating portion.The basket wire was broken at the welded portion area between the operating portion and the operating pipe.The condition of the welded portion between the operating wire and the operating pipe presented no abnormalities.The outer diameter of the welded portion was measured, and no abnormalities were observed.The basket was deformed and the coil at the root of the coil sheath was misaligned.No abnormalities were observed that could have led to the reported event.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the legal manufacturer's investigation, due to various factors such as the size, hardness, or shape of the stones, a load beyond the resistance strength may have been applied to the device during the lithotripsy procedure.As a result, the operating pipe and operating wire were possibly broken.However, a definitive root cause could not be determined.The instruction manual contains the following warnings to the user regarding this event: "·do not use this instrument for a calculus that is assumed impossible to be crushed by a lithotriptor.The pipe or the basket wire may break and part of this instrument may remain in the body.Use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotriptor bml-110a-1.A lithotriptor cannot always crush all calculi captured in the basket.Operation of this instrument is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard, it is possible that the damages shown in chapter 5, ¿emergency treatment¿ may occur.Use the lithotriptor by considering that it may lead to damaging the instrument and that open surgery may have to take place.This instrument will deform and/or deteriorate by performing lithotripsy.When lithotripsy is repeated, it will deform and/or deteriorate furthermore.By such deformation and/or deterioration, calculus may not be crushed and/or the instrument with calculus engaged may not be removed from the body.If lithotripsy is required to be repeated in a single case, make sure to check each time that no abnormality is found in action and/or appearance (e.G.Basket wire cut or worn, tube sheath bent, notable coil sheath bent or gap etc.).Stop use when any abnormality is detected.During lithotripsy, keep the portion from the coil sheath to the bml handle straight in line with the scope¿s biopsy valve, as much as possible.If not straight, the coil sheath may bend, calculus may not be crushed, and/or the instrument with calculus engaged may not be removed from the body.Do not rotate the bml handle knob abruptly.This instrument may break, and/or calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.¿ olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The user facility reported that during an endoscopic bile duct stone removal procedure, when attempting to crush the stones using the subject device (mechanical lithotripter), the stones were hard, the operation pipe was damaged, and the stones became stuck.The intended procedure was completed after successfully crushing the stones using another device.There was no patient or user injury reported due to the event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.

Brand Name
SINGLE USE MECHANICAL LITHOTRIPTOR V
Common Device Name
SINGLE USE MECHANICAL LITHOTRIPTOR
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13941022
Report Number8010047-2022-05234
Device Sequence Number20508618
Product Code LQC
UDI-Device Identifier04953170218361
UDI-Public04953170218361
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
CLASS2-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBML-V232QR-30
Device Lot Number0YK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2022
Supplement Date Received by Manufacturer06/07/2022
Initial Report FDA Received Date03/29/2022
Supplement Report FDA Received Date06/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS TJF-260V EVIS LUCERA DUODENOVIDEOSCOPE
Patient SexUnknown